Is there a connection between cardiac arrhythmia and the flu vaccine? Three members of our staff have arrhythmia after receiving the flu shot.—TOM LAJUDICE, ANP, Newark, Del.

The flu vaccine is recommended yearly to reduce the risk of the flu, a serious respiratory illness that causes over 3,000 deaths in the United States per year. There is a trivalent vaccine and quadrivalent vaccine (the quadrivalent is available as a nasal spray). The most common adverse event is soreness and swelling at the site of injection. Patients may experience flu-like symptoms, including runny nose, cough, headache, myalgias, and fever. Less commonly, a patient may experience syncope. There is no evidence of cardiac arrhythmias associated with the flu vaccine. A patient may have an increased pulse along with the fever, and this may be interpreted as palpitations, but the heart rate will slow with the resolution of the fever.—Claire O’Connell, MPH, PA-C (209-3)

Claire O’Connell, MPH, PA-C, teaches in the PA Program at the New Jersey Medical School and Rutgers University, Piscataway, NJ.


These are letters from practitioners around the country who want to share their clinical problems and successes, observations and pearls with their colleagues. We invite you to participate. If you have a clinical pearl, submit it here.